Dr. Launette Rieb (biography and disclosures)
What I did before
In 2003 a 39 year old male crane operator with a history of a severe crush injury to the left upper limb came to me for treatment of profound allodynia and hyperalgesia (among other symptoms) that had spread from his injury site to all four limbs. He had been diagnosed with Chronic Regional Pain Syndrome and had undergone treatment attempts of all types for years. He was on high dose, long acting oxycodone 20 mg 6 tablets tid = 360 mg/d (morphine equivalent of approximately 540 mg/d). To try to get analgesic control (pain rating 10/10), and eliminate pill burden I rotated the oxycodone to fentanyl. Ultimately he required fentanyl 50 + 25 mcg patches every 3 days (morphine equivalent of approximately 150 mg/d) plus short acting oxycodone 5 mg qid prn for breakthrough (morphine equivalent of 30 mg/d). Not only did his pain drop down to a rating of only 1-2/10, the signs and symptoms of hyperalgesia and allodynia vanished. In just three weeks he went back to work. This perplexed me so I began searching the literature.
What changed my practice
I found the review article by J. Mao listed below and some other related studies that described Opioid Induced Pain Sensitivity (OIPS), which likely played a key role in the pain presentation of the worker described. Basically, some people manifest symptoms of diffuse spreading pain along with signs of allodynia and hyperalgesia when exposed to high doses of opioids (usually above 3-4 gm/d morphine equivalent, but it can happen at lower doses). The article reviews various lines of evidence, proposes mechanisms and treatments for this condition.
Treatments for OIPS can include opioid rotation or opioid lowering – both of which occurred in the worker reviewed above (ie. 540 -180 = 360 mg drop in the daily morphine equivalent dose, and opioid rotation from oxycodone to fentanyl). Some patients need to come right off the opioid for at least 2-4 weeks to see a change in signs and symptoms. Using an NMDA antagonist like ketamine or dextromethorphan when initiating an opioid can be helpful in preventing OIPS (though the latter two medications have issues of their own and I rarely use them). Methadone is an NMDA receptor antagonist through one of its isomers, the other isomer being a strong Mu opioid receptor agonist. Thus methadone (and to some extent buprenorphine) is a great choice for neuropathic pain patients where OIPS may be playing a role. Care is needed with the conversion between opioids, especially methadone or buprenorphine, since the NMDA glutamate system is involved in both the development of tolerance and OIPS, and conversion doses do not rise linearly. A good reference for conversions is listed below.
What I do now
OIPS is now something I consider whenever I see a patient with allodynia and hyperalgesia, whereas prior I may have simply tried to increase the opioid dose (which would help if tolerance alone was present). I’ve now taken many patients off opioids altogether or done one of the other maneuvers mentioned above and had both signs and symptoms clear. Also, I have found this to be true for some patients who were taking just moderate doses of opioids, far lower than the studies indicate, as with the crane operator above. Thus it is worth considering OIPS in the differential diagnosis when pain appears to be spreading, especially when features of allodynia and hyperalgesia are present.
References: (Note: Article requests require a login ID with CPSBC or UBC)
- Mao J. Opioid induced pain sensitivity: Implications in clinical opioid therapy. Pain 2002;100:213-217. (View article with CPSBC or UBC)
- McPherson, M.L. Demystifying opioid conversion calculations: A guide for effective dosing. American Society of Health-System Pharmacists, Bethesda, MD, 2009. (book: Woodward library, call number: QV89 .M478 2010)